Alert archive / Puerto Rico / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 17, 2017, 6:48 AM CDT. It was in force for 87 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2017, 6:48 AM CDT (11:48 UTC)
- Expired
- Apr 17, 2017, 8:15 AM CDT
- In force
- 87 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 37 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 7:30 AM CDT | FLASH FLOOD | Carolina, PR | EMERGENCY MANAGERS REPORTED AVE. ITURREGUI NEAR CUARTEL CAROLINA OESTE IMPASSABLE DUE TO FLOOD WATERS. |
| Apr 17, 7:30 AM CDT | FLASH FLOOD | Carolina, PR | EMERGENCY MANAGERS REPORTED THAT AVE. LOS ANGELES, NEAR BEBOS IS IMPASSABLE. |
| Apr 17, 7:30 AM CDT | FLASH FLOOD | Carolina, PR | EMERGENCY MANAGERS REPORTED THAT AVE. ROBERTO CLEMENTE NEAR PANADERIA FERNANDEZ IS IMPASSABLE DUE TO THE FLOOD WATERS. |
| Apr 17, 7:30 AM CDT | FLASH FLOOD | Carolina, PR | EMERGENCY MANAGERS REPORTED THAT URB.LOS ANGELES, STREET ESTRELLA NORTE IS IMPASSABLE DUE TO FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
992
WGCA52 TJSJ 171148
FFWSJU
PRC029-031-087-171315-
/O.NEW.TJSJ.FF.W.0007.170417T1148Z-170417T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
748 AM AST MON APR 17 2017
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Carolina Municipality in Puerto Rico...
Loiza Municipality in Puerto Rico...
Canovanas Municipality in Puerto Rico...
* Until 915 AM AST
* At 748 AM AST, Doppler radar indicated heavy rain across the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Carolina, Canovanas, San Isidro and Santa Barbara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1844 6592 1845 6590 1844 6588 1841 6590
1841 6587 1836 6587 1834 6597 1839 6600
1841 6599 1844 6604 1844 6601 1845 6599
1844 6599 1844 6597 1846 6599
$$
DS1 follow-up statement
110
WGCA72 TJSJ 171308
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
908 AM AST MON APR 17 2017
PRC029-031-087-171315-
/O.EXP.TJSJ.FF.W.0007.000000T0000Z-170417T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carolina PR-Loiza PR-Canovanas PR-
908 AM AST MON APR 17 2017
...THE FLASH FLOOD WARNING FOR CAROLINA...LOIZA AND CANOVANAS
MUNICIPALITIES WILL EXPIRE AT 915 AM AST...
The heavy rain has ended across much of the warning area. However,
periods of light to moderate rainfall are still possible during the
next hour or so. There is currently a flood advisory in effect for
these municipalities until 1045 AM. Please continue to heed any
remaining road closures.
LAT...LON 1844 6592 1845 6590 1844 6588 1841 6590
1841 6587 1836 6587 1834 6597 1839 6600
1841 6599 1844 6604 1844 6601 1845 6599
1844 6599 1844 6597 1846 6599
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 4:07 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 17, 4:07 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
507 AM AST Mon Apr 17 2017
.SYNOPSIS...Moist flow from the south pushing up against a frontal
boundary extending out of a low pressure in the central Atlantic
will continue to produce copious rainfall for much of Puerto Rico
and Saint Croix today and tomorrow. North flow on Wednesday and
Thursday will allow some drying while still supporting afternoon
showers, but a fresh surge of moisture from the south will bring
back heavy rains over the weekend and into next week.
&&
.SHORT TERM...Today through Wednesday...
The Flash Flood Watch continues in effect through midnight tonight.
Another day with moderate to locally heavy rainfall in the afternoon
over PR is expected as good moisture will prevail over the local
area with precipitable water values close to 2 inches. There is also
a strong jet over the local area with a speed of 90 knots
expected according the the GFS forecast sounding. This same
forecast sounding also suggests that the dew point depression
will become yet smaller, to become more saturated, as the day
progresses. So given the saturated soils, the available moisture,
the upper level jet and the decent equivalent potential
temperature expected, all combined with the local effects, we
should be in store for a relatively active day with showers and a
few thunderstorms. The only limiting factor for today would be the
cloudiness that is currently present over the area, which could
inhibit some of the convection for the afternoon, however, if any
of that cloudiness thins out then we could have good convection in
the afternoon. The USVI should observe mainly isolated to
scattered showers.
After today, it looks like it will gradually start to dry out but
Tuesday still looks like showers and thunderstorms are possible. A
slight shift to a ENE wind is possible on Tuesday, which will cause
the convection to develop more across the interior and the SW
quadrant of PR on Tuesday. For Wednesday, the available moisture
is expected to decrease significantly with precipitable water
values decreasing to about 1.5 inches and the upper level winds
decreasing to about 50 knots. This means that less shower activity
is expected on Wednesday. The USVI should observe mainly isolated
to scattered showers once again these 2 days.
.LONG TERM...Thursday through Monday
The ridge over the central Caribbean will drift over the local
area by late Friday followed immediately by a short wave trough
that will usher in the initiation of better dynamics fueled by
increasing moisture. The remains of an old frontal boundary that
was pushed into the central Caribbean south of the area Wednesday
and Thursday will return over the weekend in southerly flow at
700 mb to be followed by another plume of rich moisture out of
South America Monday into Tuesday.
Showers and isolated thunderstorms will continue in the
afternoons over interior Puerto Rico Thursday and Friday. The
surge in moisture and minor boost in upper level dynamics will
begin a gradual increase in overall showers and cloudiness
Saturday and Sunday that will continue into mid week next week. At
this point the amount of moisture suggests that we could return to
a potential for flash flooding by Monday, while the potential for
at least local urban and small stream flooding will by high again
beginning Friday or Saturday.
&&
.AVIATION...VFR conditions expected through 17/16Z across the local
terminals with winds generally at around 10 kt or less from the east
until 17/13Z. After 17/13Z the winds will increase to about 15-20 kt
with occasional gusts from the east. SHRA and isold TSRA expected
across PR this afternoon causing VCSH/VCTS and mtn obscurations.
TEMPO SHRA/TSRA is expected, causing MVFR conditions. Wx improving
after 18/00Z, leaving ISOLD/SCT SHRA across the local area. Brief
MVFR is expected thru at least 18/02Z in TNCM, TKPK. Maximum winds
WSW 90 kt FL390-450 thru 18/02Z.
&&
.MARINE...Seas are ramping up through the Atlantic waters in
northeast swell. Heights at the inner buoy near San Juan have
pushed above 7 feet, while heights at the outer buoy are just
under 10 feet. This swell event will extend itself through at
least Tuesday before it begins to subside. Current indications are
that the northern coasts of Puerto Rico and the U.S. Virgin
Islands will have high surf with 10 feet or better breaking waves
beginning Tuesday morning. Mariners will find conditions improving
Wednesday. Increased winds in the Caribbean will also support wave
development there and small craft advisories for swell entering
from the passages are already in place.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 74 83 74 / 60 40 30 10
STT 85 75 83 73 / 40 20 20 10
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Wednesday afternoon for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast-Western Interior.
Flash Flood Watch through this evening for Central Interior-
Culebra-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
VI...High Rip Current Risk through Wednesday afternoon for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Flash Flood Watch through this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Small Craft Advisory until 2 AM AST Wednesday for
St.Thomas...St. John...and Adjacent Islands.
AM...Small Craft Advisory until 2 PM AST Wednesday for Anegada
Passage Southward to 17N-Atlantic Waters of Puerto Rico and USVI
from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10 NM to
17N-Coastal Waters of Northern Puerto Rico out 10 NM-Mona Passage
Southward to 17N.
Small Craft Advisory until 2 AM AST Wednesday for Coastal Waters
OF Northwestern Puerto Rico out 10 NM-Coastal Waters of Northern
USVI and Culebra out 10 NM-Coastal Waters of Southern USVI Vieques
and Eastern Puerto Rico out 10 NM.
&&
SHORT TERM...JA
LONG TERM....WSHazardous weather outlook, Apr 17, 4:40 AM CDT, 2 hours 8 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 509 AM AST lunes 17 de abril de 2017 AMZ710>745-PRZ001>013-181000- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y aguas mar afuera del Atlantico y aguas costeras del Caribe- 509 AM AST lunes 17 de abril de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Trondas...Existe un potencial de tronadas con fuertes lluvias y vientos en rafagas breves esta tarde a traves de porciones del interior y oeste de Puerto Rico. .Inundaciones...Lluvias fuertes podrian resultar inundaciones urbanas y de riachuelos. Una Vigilancia de Inundaciones Repentinas esta en efecto. .Vientos...Vientos sostenidos alrededor de 20 nudos se esperan a traves de las aguas locales. .Oleaje...Oleaje picado y vigoroso de hasta 8 pies a traves de las aguas del Atlantico y pasajes locales. .Corrientes marinas...Existe un riesgo alto de corrientes marinas para las playas del noroeste a noreste de Puerto Rico al igual que sobre las playas del norte de Culebra. .Dias dos a siete...martes a domingo Riesgo de corrientes marinas permanecera moderado a alto durante los proximos dias y las condiciones maritimas se esperan que permanezcan peligrosas durante los proximos dias tambien. Tambien existira la probabilidad de inundaciones urbanas y de riachuelos el martes. .Comunicado sobre informacion reportada por observadores... Algun reporte de inundaciones y fuertes lluvias sera agradecido. AMZ715-725-VIZ001-002-181000- San Tomas, San John e islas adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 509 AM AST lunes 17 de abril de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Vientos...Vientos sostenidos de alrededor de 20 nudos se esperan a traves de las aguas locales. .Oleaje...Oleaje picado y vigoroso de hasta 8 pies se espera a traves de las aguas del Atlantico y pasajes locales. .Corrientes marinas...Existe un riesgo alto de corrientes marinas para el noroeste de San Tomas y el noreste de Santa Cruz. Riesgo moderado para la mayoria del resto de las playas de las Islas Virgenes excepto el este de San John. .Dias dos a siete...martes a domingo Riesgo de corrientes marinas permanecera moderado a alto durante los proximos dias y las condiciones martimas se esperan que permanezcan peligrosas durante los proximos dias tambien. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo se les exhorta a observadores a reportar inundaciones, trombas marinas, y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:28 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 16, 8:20 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 5:40 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 17, 11:11 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 17, 11:13 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 11:44 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 11:53 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Apr 17, 12:12 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 12:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 1:01 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 1:39 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 17, 1:57 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:04 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:24 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:32 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:40 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:50 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 3:14 PM CDT | High Surf Advisory | JSJ | 61 hr | |
| Apr 17, 3:21 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 3:28 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 3:30 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 3:50 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 3:57 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 17, 4:01 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 4:19 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 4:49 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 5:07 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 6:18 PM CDT | Areal Flood Warning | JSJ | 3 hr | |
| Apr 17, 6:27 PM CDT | Flash Flood Warning | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.